Variational problems for riemannian functionals and arithmetic groups

Alexander Nabutovsky; Shmuel Weinberger

Publications Mathématiques de l'IHÉS (2000)

  • Volume: 92, page 5-62
  • ISSN: 0073-8301

How to cite


Nabutovsky, Alexander, and Weinberger, Shmuel. "Variational problems for riemannian functionals and arithmetic groups." Publications Mathématiques de l'IHÉS 92 (2000): 5-62. <>.

author = {Nabutovsky, Alexander, Weinberger, Shmuel},
journal = {Publications Mathématiques de l'IHÉS},
keywords = {variational problems; diameter; arithmetic groups; algorithm; fundamental group; homology spheres},
language = {eng},
pages = {5-62},
publisher = {Institut des Hautes Études Scientifiques},
title = {Variational problems for riemannian functionals and arithmetic groups},
url = {},
volume = {92},
year = {2000},

AU - Nabutovsky, Alexander
AU - Weinberger, Shmuel
TI - Variational problems for riemannian functionals and arithmetic groups
JO - Publications Mathématiques de l'IHÉS
PY - 2000
PB - Institut des Hautes Études Scientifiques
VL - 92
SP - 5
EP - 62
LA - eng
KW - variational problems; diameter; arithmetic groups; algorithm; fundamental group; homology spheres
UR -
ER -


  1. [AVS] D. ALEKSEEVSKIJ, E. VINBERG, A. SOLODOVNIKOV, Geometry of spaces of constant curvature, in Geometry II, ed. by E. Vinberg, Encyclopaedia of Math. Sci., vol. 29, Springer, 1993. Zbl0787.53001MR95b:53042
  2. [An 1] M. T. ANDERSON, Degeneration of metrics with bounded curvature and applications to critical metrics of Riemannian functionals, in Differential Geometry: Riemannian Geometry, Proceedings of symposia in pure mathematics, ed. by R. Greene and S. T. Yau, 54:3 (1993), 53-79. Zbl0791.58027MR94c:58032
  3. [An 2] M. T. ANDERSON, Scalar curvature and geometrization conjectures for 3-manifolds, in Comparison Geometry, ed. by K. Grove and P. Petersen, 49-82, MSRI Publications, 1997. Zbl0890.57026MR98e:58050
  4. [BT] E. BALLICO, A. TOGNOLI, Algebraic models defined over Q of differentiable manifolds, Geom. Dedicata, 42 (1992), 155-162. Zbl0762.14029MR93d:14083
  5. [BGS] W. BALLMAN, M. GROMOV, V. SCROEDER, Manifolds of non-positive sectional curvature, Birkhauser, Boston, 1985. 
  6. [Ba] S. BANDO, Real Analyticity of solutions of Hamilton's equation, Math. Z., 195 (1987), 93-97. Zbl0606.58051MR88i:53073
  7. [B] J. M. BARZDIN, Complexity of programs to determine whether natural numbers not greater than n belong to a recursively enumerable set, Soviet Math. Dokl. 9 (1968), 1251-1254. Zbl0193.31601
  8. [BC] P. BAUM, A. CONNES, Chern character for discrete groups, in A fête of topology, 163-232, Academic Press, 1988. Zbl0656.55005MR90e:58149
  9. [BCH] P. BAUM, A. CONNES, N. HIGSON, Classifying space for proper actions and K-theory of group C*-algebras, in C*-algebras: 1943-1993 (San Antonio, TX, 1993), 240-291, Contemp. Math., 167, Amer. Math. Soc., Providence, RI, 1994. Zbl0830.46061MR96c:46070
  10. [Baum] G. BAUMSLAG, Topics in combinatorial group theory, Boston, Birkhauser, 1993. Zbl0797.20001MR94j:20034
  11. [BMR] J. BEMELMANS, M. MIN-OO, E. RUH, Smoothing Riemannian metrics, Math. Z., 188 (1984), 69-74. Zbl0536.53044MR85m:58184
  12. [BP] R. BENEDETTI, C. PETRONIO, Lectures on hyperbolic geometry, Springer, 1992. Zbl0768.51018MR94e:57015
  13. [BN] V. N. BERESTOVSKIJ, I.G. NIKOLAEV, Multidimensional generalized Riemannian spaces, in Geometry IV, ed. Yu. G. Reshetnyak, Encyclopaedia of Mathematical Sciences, vol. 70, Springer, 1993. Zbl0781.53049MR1263965
  14. [Br] M. BERGER, Recent trends in Riemannian geometry, in Recent trends in mathematics, Reinhardsbrunn 1982, 20-37, Leipzig, Teubner, 1982. Zbl0508.53047
  15. [Be] A. BESSE, Einstein manifolds, Springer, 1987. Zbl0613.53001MR88f:53087
  16. [BW] J. BLOCK, S. WEINBERGER, Arithmetic manifolds with positive scalar curvature, preprint. Zbl1027.53034
  17. [BCR] J. BOCHNAK, M. COSTE, M.-F. ROY, Geometrie Algebrique Reelle, Springer, 1987. Zbl0633.14016MR90b:14030
  18. [BHP] W. BOONE, W. HAKEN, V. POENARU, On recursively unsolvable problems in topology and their classification, in Contributions to mathematical logic (H. Arnold Schmidt, K. Schutte, H.-J. Thiele, eds.), North-Holland, 1968. Zbl0246.57015MR41 #7695
  19. [Bor 1] A. BOREL, Compact Clifford-Klein forms of symmetric spaces, Topology 2 (1963), 111-122. Zbl0116.38603MR26 #3823
  20. [Bor 2] A. BOREL, Stable real cohomology of arithmetic groups, Ann. Sc. École Norm. Sup. 7 (1974), 235-272. Zbl0316.57026MR52 #8338
  21. [Bor 3] A. BOREL, Stable real cohomology of arithmetic groups II, in Manifolds and Lie groups, ed. by J. Hano et al., 21-56, Boston, Birkhauser, 1981. Zbl0483.57026MR83h:22023
  22. [BorWal] A. BOREL, N. WALLACH, Continuous cohomology, discrete subgroups and representations of reductive groups, Ann. of Math. Studies 94, Princeton Univ. Press, 1980. Zbl0443.22010MR83c:22018
  23. [BY] A. BOREL, J. YANG, The rank conjecture for number fields, Math. Res. Lett. 1 (1994), 689-699. Zbl0841.19002MR95k:11077
  24. [Bou] J. P. BOURGUIGNON, Une stratification de l'espace des structures riemanniennes, Comp. Math., 30 (1975), 1-41. Zbl0301.58015MR54 #6189
  25. [BGP] Yu. BURAGO, M. GROMOV, G. PERELMAN, A. D. Alexandrov spaces with curvature bounded from below, Russ. Math. Surv. 47 (1992), 1-58. Zbl0802.53018
  26. [CS] S. CAPPELL, J. SHANESON, The codimension two placement problem and the homology equivalent manifolds, Ann. Math. 99 (1974), 277-348. Zbl0279.57011MR49 #3978
  27. [Ch] I. CHAVEL, Riemannian geometry: a modern introduction, Cambridge University Press, 1995. Zbl0819.53001
  28. [C] J. CHEEGER, Finiteness theorems for Riemannian manifolds, Amer. J. Math. 92 (1970), 61-74. Zbl0194.52902MR41 #7697
  29. [CMS] J. CHEEGER, W. MULLER, R. SCHRADER, On the curvature of piecewise-flat spaces, Comm. Math. Phys. 92 (1984), 405-454. Zbl0559.53028MR85m:53037
  30. [CGT] J. CHEEGER, M. GROMOV, M. TAYLOR, Finite propagation speed, kernel estimates for functions of the Laplace operator, and the geometry of complete Riemannian manifolds, J. Diff. Geom. 17 (1982), 15-53. Zbl0493.53035MR84b:58109
  31. [C10] L. CLOZEL, Représentations galoisiennes associées aux représentations automorphes autoduales de GL(n), Publications IHES, 73 (1991), 97-145. Zbl0739.11020MR92i:11055
  32. [C1] L. CLOZEL, On the cohomology of Kottwitz's arithmetic varieties, Duke Math. J., 72 (1993), 757-795. Zbl0974.11019MR95b:11055
  33. [CoSh] M. COSTE, M. SHIOTA, Nash triviality for families of Nash manifolds, Inv. Math. 108 (1992), 349-368. Zbl0801.14017MR93e:14066
  34. [D] R. D. DALEY, Minimal-program complexity of sequences with restricted resources, Inf. and Control 23 (1973), 301-312. Zbl0272.68041MR49 #4301
  35. [FHT] Y. FELIX, S. HALPERIN, J.-C. THOMAS, Rational Homotopy Theory, to appear. Zbl0961.55002
  36. [F] K. FUKAYA, Hausdorff convergence of Riemannian manifolds and its applications, in Recent Topics in Differential and Analytic Geometry, ed. T. Ochiai, Adv. Stud. Pure Math. 18-I, Boston, Academic Press, 1990. Zbl0754.53004MR92k:53076
  37. [GM] P. GRIFFITHS, J. W. MORGAN, Rational Homotopy Theory and Differential Forms, Birkhauser, 1981. Zbl0474.55001MR82m:55014
  38. [Gr 1] M. GROMOV, Volume and bounded cohomology, Publications IHES 56 (1982), 5-99. Zbl0516.53046MR84h:53053
  39. [Gr 2] M. GROMOV, Filling of Riemannian manifolds, J. Differential Geom., 18 (1983), 1-148. Zbl0515.53037MR85h:53029
  40. [GL 1] M. GROMOV, H. B. LAWSON, The classification of simply connected manifolds of positive scalar curvature, Ann. Math. 111 (1980), 209-230. Zbl0463.53025MR81h:53036
  41. [GL 2] M. GROMOV, H. B. LAWSON, Positive scalar curvature and the Dirac operator on complete Riemannian manifolds, Publications IHES, 58 (1983), 295-408. Zbl0538.53047MR85g:58082
  42. [GP] K. GROVE, P. PETERSEN V, Bounding homotopy type by geometry, Ann. Math. 128 (1988), 195-206. Zbl0655.53032MR90a:53044
  43. [Ha] R. S. HAMILTON, Three-manifolds with positive Ricci curvature, J. Diff. Geometry 17 (1982), 255-306. Zbl0504.53034MR84a:53050
  44. [Haus] J.-P. HAUSMANN, Manifolds with a given homology and fundamental group, Commun. Math. Helv. 53 (1978), 113-134. Zbl0376.57015MR80m:57012
  45. [H] S. HELGASON, Differential geometry, Lie groups, and symmetric spaces, New York, Academic Press, 1978. Zbl0451.53038
  46. [I] N. V. IVANOV, Foundations of the theory of bounded cohomology, J. of Soviet Math., 37 (1987), 1090-1115. Zbl0612.55006
  47. [JK] J. JOST, H. KARCHER, Geometrische Methoden zur Gewinnung von A-Priori-Schranken fur harmonische Abbildungen, Manuscripta Math., 40 (1982), 27-78. Zbl0502.53036MR84e:58023
  48. [KS] A. KARRASS, D. SOLITAR, The subgroups of a free product of two groups with an amalgamated subgroup, Trans. Amer. Math. Soc. 150 (1970), 227-255. Zbl0223.20031MR41 #5499
  49. [KaS] G. KASPAROV, G. SKANDALIS, Groups acting on buildings, operator K-theory, and Novikov's conjecture, K-theory, 4 (1991), 303-337. Zbl0738.46035MR92h:19009
  50. [K0] M. KERVAIRE, Smooth homology spheres and their fundamental groups, Trans. Amer. Math. Soc. 144 (1969), 67-72. Zbl0187.20401MR40 #6562
  51. [K] M. KERVAIRE, Multiplicateurs de Schur et K-theories, in Essays in topology and related topics, ed. A. Haefliger and R. Narashimhan, Springer, 1970, 212-225. Zbl0211.32903MR43 #321
  52. [Kt0] R. KOTTWITZ, Stable trace formula: cuspidal tempered terms, Duke Math. J. 51 (1984), 611-650. Zbl0576.22020MR85m:11080
  53. [Kt1] R. KOTTWITZ, Stable trace formula: elliptic singular terms, Math. Ann. 275 (1986), 365-399. Zbl0577.10028MR88d:22027
  54. [L] J. LOHKAMP, Global and local curvatures, in Riemannian Geometry, ed. by M. Lovric, M. Min-Oo, M. Wang, Fields Institute Monograph, 4, American Mathematical Society, 1996, 23-52. Zbl0881.53026MR97b:53037
  55. [LS] R. C. LYNDON, P. E. SCHUPP, Combinatorial group theory, Springer, 1977. Zbl0368.20023MR58 #28182
  56. [LV] M. LI, P. M. B. VITANYI, Kolmogorov complexity and its applications, in Handbook of theoretical computer science, ed. by Jan van Leeuwen, Elsevier, 1990, 187-254. Zbl0900.68264MR1127170
  57. [Ma] G. MARGULIS, Arithmetic groups, Springer, 1991. 
  58. [M] C. MILLER, Decision problems for groups-survey and reflections, in Combinatorial group theory (G. Baumslag, C. Miller, eds.), Springer 1989, 1-59. Zbl0752.20014MR94i:20057
  59. [Mil 1] J. MILNOR, Introduction to algebraic K-theory, Annals of Mathematical Studies, Princeton Univ. Press, 1971. Zbl0237.18005MR50 #2304
  60. [Mil 2] J. MILNOR, On the homology of Lie groups made discrete, Comm. Math. Helv., 58 (1983), 72-85. Zbl0528.20033MR85b:57050
  61. [N1] A. NABUTOVSKY, Einstein structures: existence versus uniqueness, Geom. Funct. Anal. 5 (1995), 76-91. Zbl0842.53032MR96e:53061
  62. [N2] A. NABUTOVSKY, Geometry of the space of triangulations of a compact manifold, Commun. Math. Phys., 181 (1996), 303-330. Zbl0863.57015MR98g:57036
  63. [N3] A. NABUTOVSKY, Disconnectedness of sublevel sets of some Riemannian functionals, Geom. Funct. Anal. 6 (1996), 703-725. Zbl0872.53030MR97i:58018
  64. [N4] A. NABUTOVSKY, Fundamental group and contractible closed geodesics, Comm. on Pure and Appl. Math. 49 (12) (1996), 1257-1270. Zbl0973.53031MR98d:53063
  65. [P] P. PETERSEN V, Gromov-Hausdorff convergence of metric spaces, in Differential Geometry: Riemannian Geometry, ed. by R. Greene, S. T. Yau, Proceedings of AMS Symposia in Pure Mathematics, 54:3 (1993), 489-504. Zbl0788.53037MR94b:53079
  66. [Pi1] M. PIMSNER, KK-groups of crossed products by groups acting on trees, Invent. Math., 86 (1986), 603-634. Zbl0638.46049MR88f:22022
  67. [Pi2] M. PIMSNER, K-theory for groups acting on trees, Proceedings of the Int. Congr. of Math., Kyoto, 1990, 979-986, Math. Soc. Japan, 1991. Zbl0757.46059
  68. [R] J. J. ROTMAN, An introduction to the theory of groups, Springer, 1995. Zbl0810.20001MR95m:20001
  69. [Ros 1] J. ROSENBERG, C*-algebras, positive scalar curvature, and the Novikov conjecture, Publications IHES, 58 (1983), 197-212. Zbl0526.53044MR85g:58083
  70. [Ros 2] J. ROSENBERG, Algebraic K-theory and its applications, Springer, 1993. 
  71. [Sr] P. SARNAK, Extremal geometries, in Extremal Riemann surfaces, ed. by J. R. Quine and Peter Sarnak, Contemp. Math. 201, 1-7, AMS, Providence, RI, 1997. Zbl0873.58069MR98a:58043
  72. [Ser] J.-P. SERRE, Arithmetic groups, in Homological group theory, ed. by C. T. C. Wall, 105-136, Cambridge, Cambridge Univ. Press, 1979. Zbl0432.20042MR82b:22021
  73. [Sch] R. SCHOEN, Variational theory for the total scalar curvature functional for Riemannian metrics and related topics, Springer, LNM 1365 (1989), 120-154. Zbl0702.49038MR90g:58023
  74. [S] D. SULLIVAN, Infinitesimal computations in topology, Publications IHES 47 (1977), 269-331. Zbl0374.57002MR58 #31119
  75. [T] A. THOMPSON, Thin position and the recognition problem for S3, Math. Res. Lett. 1 (1994), 613-630. Zbl0849.57009MR95k:57015
  76. [V] P. VOGEL, Un théorème d'Hurewicz homologique, Commun. Math. Helv. 52 (1977), 393-413. Zbl0369.57013MR58 #24300
  77. [ZL] A. K. ZVONKIN, L. A. LEVIN, The complexity of finite objects and the development of the concepts of information and randomness by means of the theory of algorithms, Russ. Math. Surv. 25 (6) (1970), 83-129. Zbl0222.02027MR46 #7004
  78. [Y] S. T. YAU, Open problems in geometry, in Differential Geometry: Riemannian Geometry, ed. by R. Greene and S. T. Yau, Proceedings of AMS Symposia in Pure Mathematics, 54:1 (1993), 1-28. Zbl0801.53001MR94k:53001

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.